Texas, 2023Heat in Texas, September 22 to 24, 2023
September 22 to 24, 2023 · NWS BRO · 12 events in 7 counties and zones
The unrelenting pattern known as 'La Canicula' (the Dog Days of Summer) produced a final round of excessive heat just after astronomical summer (which ended on September 22) of 2023. Afternoon heat index values reached or exceeded 111 for several hours in these areas, and ambient temperatures were at or just below 100 degrees during the period.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The unrelenting pattern known as 'La Canicula' (the Dog Days of Summer) produced a final round of excessive heat just after astronomical summer (which ended on September 22) of 2023. Afternoon heat index values reached or exceeded 111 for several hours in these areas, and ambient temperatures were at or just below 100 degrees during the period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 22, 11:24 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 22, 11:24 AM CST, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1224 PM CDT Fri Sep 22 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday)
Issued at 249 AM CDT Fri Sep 22 2023
At 1:50 a.m. CDT on Saturday 23 September, summer will officially
come to an end and fall will begin. Unfortunately, 500 mb high
pressure won't get the message, and this feature will continue to
dominate over Deep South Texas and the Rio Grande Valley through
the period. Although generally isolated convection will be
possible over the lower Texas coastal waters, a stray shower or
thunderstorm cannot be ruled out for the coastal portions of
Cameron, Willacy, and Kenedy counties.
Meanwhile, the presence of the mid-level ridge will ensure well
above normal daytime high temperatures. Luckily, relative humidity
percentages will be low enough that a Heat Advisory is not
anticipated for any portion of the region today or tomorrow.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 249 AM CDT Fri Sep 22 2023
Mid level ridging centered over North Mexico will stretch east
over the West Gulf of Mexico at the beginning of the period,
maintaining summerlike weather and well above average temps. A
shortwave trough will slice southeast from the Southern High
Plains toward the Lower Mississippi Valley Sunday night, with a
weak front at the surface. The front will push through East Texas
and into the local area Monday into early Tuesday, but possibly
delayed through late Tuesday, increasing rain chances. Throttled
back rain chances somewhat, mainly over the marine areas, as the
NBM seemed to be overdoing it a bit. Even so, some rain chances
will hang on into mid and late week when return flow eventually
moves the remnant front back north. The increased rain chances in
the area will tend to temper high temperatures just a bit, but
they will remain above average. Rip current threat, heat advisory
and fire weather concerns will all remain muted.
&&
.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Fri Sep 22 2023
VFR conditions are expected to persist through the TAF cycle at
all TAF sites. Southeasterly winds could get a little gusty
during the afternoon, but should calm back down during the
evening. A spotty shower is possible at BRO and HRL today, but are
not likely enough to include in the TAF package.
&&
.MARINE...
Issued at 249 AM CDT Fri Sep 22 2023
Today through Saturday...Buoy 42020 reported southeast winds
around 14 knots gusting to around 16 knots with seas slightly
under 2.5 feet with a period of 4 seconds at 1:50 CDT/6:50 UTC.
Light to moderate winds and low to moderate seas will prevail
along the lower Texas Coast courtesy of a modest pressure
gradient. Small Craft Exercise Caution may be needed for the
Laguna Madre and the Gulf of Mexico waters from 0 to 20 nautical
miles offshore.
Saturday night through Tuesday night...Mainly moderate southeast
to south winds and moderate wave heights. Marine showers or
thunderstorms cannot be ruled out. A weak front may move out over
the Northwest Gulf late in the period, shifting winds to east.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 80 97 80 97 / 0 10 0 10
HARLINGEN 76 99 76 99 / 0 10 0 0
MCALLEN 78 102 78 102 / 0 0 0 0
RIO GRANDE CITY 78 102 78 103 / 0 0 0 0
SOUTH PADRE ISLAND 83 89 83 89 / 10 10 10 10
BAYVIEW/PORT ISABEL 78 94 78 95 / 0 10 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...66-Tomaselli
LONG TERM....54-BHM
AVIATION...64-Katz
Hazardous weather outlook, Sep 22, 3:30 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
430 AM CDT Fri Sep 22 2023
TXZ248>255-351-353>355-451-454-455-230930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
430 AM CDT Fri Sep 22 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Heat index values of 105 to 110 degrees will be possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat index values of 105 to 110 degrees will be possible Saturday
and Sunday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-230930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
430 AM CDT Fri Sep 22 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heat, Coastal Cameron
- When
- September 22, 12:45 PM CST to 3:30 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded just under three hours of apparent temperature of 111 or higher, with values peaking at 114 degrees.
Heat, Coastal Willacy
- When
- September 22, 12:45 PM CST to 3:30 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded just under three hours of apparent temperature of 111 or higher, with values peaking at 114 degrees. By proxy, it can be assumed that Coastal Willacy County also reached at least 111 degrees for a similar period of time.
Heat, Coastal Kenedy
- When
- September 22, 12:45 PM CST to 3:30 PM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded just under three hours of apparent temperature of 111 or higher, with values peaking at 114 degrees. At Kingsville Naval Air Station - a location where heat index values run a bit hot compared with surrounding locations - the apparent temperature reached just below 116 degrees, and was between 113 and 115 between 130 and 430 PM CDT. Using a lower value based on locations near the coast, it can be assumed that Coastal Kenedy County reached or just exceeded 111 degrees.
Heat, Coastal Cameron
- When
- September 23, 11:30 AM CST to 3:30 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded approximately four hours of apparent temperature of 111 or higher, with values peaking at 115 degrees just before 2 pm.
Heat, Coastal Willacy
- When
- September 23, 11:30 AM CST to 3:30 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded approximately four hours of apparent temperature of 111 or higher, with values peaking at 115 degrees just before 2 pm. By proxy, similar values can be extrapolated to locations in Coastal Willacy County.
Heat, Cameron
- When
- September 24, 10:00 AM CST to 3:00 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Brownsville/South Padre Island International Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 114 degrees between 1 and 2 PM. Harlingen/Valley International Airport only touched 111 degrees at around 3 PM CDT, but proxies to other observations suggest that inland Cameron had several areas with at least 2 hours of 111 degree or higher heat index values. This was the hottest feeling day of the three-day late-September stretch.
Heat, Willacy
- When
- September 24, 10:00 AM CST to 3:00 PM CST
- Where
- Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Brownsville/South Padre Island International Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 114 degrees between 1 and 2 PM. Harlingen/Valley International Airport only touched 111 degrees at around 3 PM CDT. Proxies with these locations as well as northern Kenedy/Kleberg County to the north suggest at least 2 hours of 111 degree or higher heat index values across inland Willacy. This was the hottest feeling day of the three-day late-September stretch.
Heat, Coastal Cameron
- When
- September 24, 11:30 AM CST to 3:30 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 116 degrees between noon and 1 PM. This was the hottest feeling day of the three-day late-September stretch.
Heat, Coastal Willacy
- When
- September 24, 11:30 AM CST to 3:30 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 116 degrees between noon and 1 PM. By proxy, it can be inferred through extrapolation that Coastal Willacy County had similar conditions. This was the hottest feeling day of the three-day late-September stretch.
Heat, Coastal Kenedy
- When
- September 24, 11:30 AM CST to 4:30 PM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Cameron County Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 116 degrees between noon and 1 PM. Farther north, the typically high-reading location at Kingsville Naval Air Station recorded heat index values above 111 from 1130 AM until 630 PM (CDT), with a peak value of 119 just before 4 PM. By proxy, it can be inferred through extrapolation that Coastal Kenedy County had lesser conditions than Kingsville, but similar to those in Coastal Cameron/Willacy. This was the hottest feeling day of the three-day late-September stretch.
Heat, Inland Kenedy County
- When
- September 24, 11:30 AM CST to 4:30 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Kingsville Naval Air Station Observation recorded more than five hours of heat index in excess of 111 degrees, peaking at 119 degrees just before 3 PM CDT. Though the Kingsville site is typically notably higher with heat index values than others, using proxy and extrapolated data among other sites in Cameron and Brooks County suggests values in much of Kenedy County likely reached or exceeded 111 for 3 to 5 hours. Mid to late afternoon east-southeast flow off of the very warm Gulf and Laguna Madre likely fed the spike in heat index. This was the hottest-feeling day of the late September period.
Heat, Brooks
- When
- September 24, 3:30 PM CST to 6:00 PM CST
- Where
- Brooks forecast zone
- Reported by
- ASOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Automated Weather Observation Station near Falfurrias (Brooks County) recorded near two hours of heat index values at or above 111 degrees, including 1 hour between 113 and 117 degrees. It is assumed by proxy with observations in northern Kenedy County and at Kingsville Naval Air Station (Kleberg) that locations in eastern Brooks likely reached or exceeded 111 for 2 or more hours; hence the 2.5 hour estimated period of high heat index values. Mid to late afternoon east-southeast flow off of the very warm Gulf and Laguna Madre likely fed the spike in heat index. This was the hottest-feeling day of the late September period.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Virginia, September 22 to 23, 202335 events
- Tropical Storm in Maryland, September 22 to 23, 2023$42,000 · 3 events
- Tropical Storm and Storm Surge in North Carolina, September 22 to 23, 202322 events
- Tropical Storm and Tropical Depression in North Carolina, September 22 to 23, 2023$20,000 · 2 events
- Excessive Heat and Heat in Texas, September 22 to 24, 202311 events
- Tropical Storm in Virginia, September 22 to 23, 2023$1,000 · 10 events
- Hail in Nebraska, September 22, 20232.5 in hail · 9 events
- Tropical Storm in North Carolina, September 22 to 23, 20237 events
- Heavy Rain in North Carolina, September 22 to 23, 20236 events
- High Wind in Wyoming, September 22 to 23, 202363 kt wind · 6 events
- Flooding and Heavy Rain in Kansas, September 22, 20235 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 22 to 23, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142658, 1142659, 1142662, 1142664, 1142665, 1142680, 1142688, 1142668, 1142669, 1142670, 1142690, 1142692.